I have recently come to the conclusion that ibs is something I have to live with for the rest of my life. I have spent the last 10yrs learning to control it but failing miserably and as time went on the symptoms got worse and worse, within the last 2 years I have had a colonoscopy, blood tests, sehcat bile study scan and numerous other tests showing no apparent abnormalities. It has gotten to the point where I can no longer hold my bowel movements and take at least 6 immodium tablets a day before I go to work or a day out with my family, I have been reading about probiotics but yet to try this method and wondered if anyone has a similar story and any advice that might help me as this disease has taken over my life and controls where I go, how i do it etc etc, I am scared to get in vehicle with anyone as I might not make it to the toilet. Also the further I read in the forum 'amitriptyline' keeps popping up...any more thoughts on this?
Probiotics? Amitriptyline?: I have recently come... - IBS Network
Sorry to hear you still don’t know what triggers yours. I did the course of Symprove which made a big difference and broke the cycle enough that it reduced my Imodium. I have now been on Alflorex as they are less expensive and easier to travel with. I used to average 1 Imodium a day and now 69 last 6 months. I also don’t think that Imodium is good as a preventative as your body get used to them. Although I understand the need to take some before a journey. Good luck.
Thank you for your reply, I guess I take immodium before journeys to try and block me up as much as possible, my flare ups have become so bad that I'm so conscious of needing to use the toilet, I have got to the point where I simply cannot hold my bowel movements and where I work all over the country being on the road is not ideal. I will certainly look into symprove and alflorex. Thanks again
Amitryptiline, which is used as a painkiller, does have the side effect of constipation. I, personally, have only used probiotics when I have been recovering from a dose of antibiotics, to replace those that may have been lost due to treatment.
I assume you have stopped drinking alcohol and fizzy drinks, and also stopped eating peanuts, sweetcorn, Brussel sprouts, and baked beans, as these can all cause diarrhea, or, at least, very soft stools.
Thank you for your response, yes I have tried giving up numerous food groups and reintroducing them gradually to try and determine what triggers my flare ups most but to no avail really, although i can conclude that some trigger it more than others it's the fact that I have absolutely no control over my bowel movements what concerns me the most. As my previous post stated it really has taken over my life (work and family lifestyle). I appreciate your input and as above will certainly be looking into probiotics and amitriptyline in helping manage this. Thanks again
I went to my GP at the beginning of this year because I started to have little or no control over my bowel movements too. I didn't see a GP - I just saw a nurse, who suggested I go on a Low FODMAP diet, which like most people I had never heard of. She also prescribed Mebeverine, one to be taken 20 minutes before each meal.
I have tried to stick to the low FODMAP diet since it was first suggested and it really does seem to have helped. But last week, I foolishly took a chance and ate some chicken stew with onions in and I got a really bad belly ache and was up and down all night with diarrhoea. That led me to wonder just how much good, if any, the Mebeverine tablets were doing?
To test it out, I stopped taking the Mebeverine tablets and have stuck to the Low FODMAP diet religiously. In fact, I went one step further and started a 'food combining diet' - whereby you eat your meat on its own and you eat your potatoes, pasta, rice and other vegetables an hour or so later, etc. And I've only just looked it up but it seems to be about the fact that our stomachs may not be able to digest some foods properly when eaten together?
I've also only read recently that having to take antibiotics, especially if you're prescribed more than one course of antibiotics, kills ALL bacteria including all the good bacteria that usually lives in the intestines and that patients SHOULD be advised to take prebiotics afterwards, to help the gut build up more good bacteria. So I've also been taking Bimuno prebiotic powder for the last 4 days.
So although I cannot swear that any of these 3 things will help in the long term, I can say for certain that I have had no diarrhoea, no belly ache and very little flatulence for the last few days. In fact, I feel better than I have done since I came out of hospital last May!